Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2004, 2:06 AM MST for Santa Cruz County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 2:06 AM MST (09:06 UTC)
- Expired
- Jul 16, 2004, 2:30 AM MST
- In force
- 24 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 9.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1704 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2258 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 160906 SVRTWC AZC023-160930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 206 AM MST FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SANTA CRUZ COUNTY IN ARIZONA * UNTIL 230 AM MST * AT 200 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING TOWARD SONOITA AND OVER ELGIN. THIS STORM WAS PRODUCING VERY HEAVY RAINFALL AND DAMAGING WINDS IN EXCESS OF 60 MPH. MOVEMENT WAS NORTH AT LESS THAN 10 MPH. STRONGEST WINDS WILL BE JUST EAST OF SONOITA. DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. GO INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3150 11046 3173 11046 3173 11087 3153 11087 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:00 PM MST, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 15, 9:00 PM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 900 PM MST THU JUL 15 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER COLORADO WILL KEEP A MOIST EAST TO SOUTHEAST FLOW INTO ARIZONA THIS WEEK. THE RISK OF THUNDERSTORMS SHOULD DECREASE SOMEWHAT OVER THE WEEKEND AS THE UPPER HIGH MOVES SOUTH AND CUTS OFF SOME OF THE MOISTURE SUPPLY. && .DISCUSSION...BUSY TIME TODAY...MUCH BETTER THUNDERSTORM COVERAGE WITH BETTER MIXTURE OF MOISTURE AND SUNSHINE. EASTERLY IMPULSE UNDER THE HIGH WILL LIKELY HELP KEEP STORMS COMING IN FROM NEW MEXICO GOING OVERNIGHT IN SOME FORM. COULD EVENTUALLY BE REDUCED TO FIRING ALONG THE OUTFLOW AT TIMES WITH 25 TO 40KTS COMING IN FROM THE EAST. WITH HIGH CENTER RECONSOLIDATING FURTHER SOUTH OVER THE WEEKEND...WELL SEE A SLIGHTLY DRIER FLOW OVER PORTIONS OF THE AREA AS THE EASTERLIES AND EMBEDDED IMPULSES ARE PUSHED TO LOWER LATITUDES FOR A FEW DAYS. WITH THE WEAK DRYING TREND AND PROXIMITY OF THE HIGH...EXPECT TEMPERATURES TO CLIMB TO WELL OVER THE CENTURY MARK MOST PLACES (UP 5 TO 8 DEGREES OVER RECENT DAYS). DRY IS A RELATIVE TERM...AS WE WILL LIKELY MAINTAIN ENOUGH MOISTURE FOR A LOW-GRADE MONSOON FORECAST WITH ISOLATED TO LOW SCATTERED COVERAGE FOR SHOWERS AND THUNDERSTORMS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 15, 11:56 AM MST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1156 AM MST THU JUL 15 2004 AZZ019-029>035-160700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1156 AM MST THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THERE IS A HIGHER RISK OF SEVERE DOWNBURST WINDS WITH LOCALIZED HEAVY RAIN TO THE EAST OF TUCSON TODAY...WITH AN HIGHER RISK OF MORE WIDESPREAD VERY HEAVY RAINFALL WEST OF TUCSON. DISCUSSION...A WEAK UPPER LEVEL DISTURBANCE...WHICH ORIGINATED FROM SOUTHERN OKLAHOMA LAST NIGHT...WILL CONTINUE TO ROTATE EAST THROUGH SOUTH CENTRAL NEW MEXICO ALONG THE BASE OF THE UPPER RIDGE TODAY... AND EVENTUALLY WILL PUSH INTO THE FAR SOUTHEAST CORNER OF ARIZONA LATER THIS AFTERNOON. THIS DISTURBANCE WILL ACT AS A TRIGGERING MECHANISM FOR THUNDERSTORM INITIATION THIS AFTERNOON. IN ADDITION... BOTH THE MID AND UPPER LEVEL HIGH CENTERS LOCATED OVER COLORADO THIS MORNING WILL SHIFT SOUTHEAST TOWARDS THE TEXAS PANHANDLE. THIS WILL ALLOW THE FLOW ALOFT TO BECOME DIFFLUENT...THUS ALSO AIDING CONVECTIVE INITIATION. THIS DIFFLUENT AREA WILL PUSH INTO THE FAR SOUTHEAST CORNER OF ARIZONA BY LATE THIS AFTERNOON...AND THEN WILL SHIFT NORTHWEST INTO CENTRAL ARIZONA BY LATE THIS EVENING. THE GOES-10 PRECIPITABLE WATER IMAGERY AND SURFACE OBSERVATIONS INDICATED THAT LOCATIONS WEST OF TUCSON REMAIN VERY MOIST IN THE LOW LEVELS...WITH AREAS EAST OF TUCSON BEGINNING TO SEE SOME DRYING COMING IN FROM THE EAST. GIVEN THIS...THERE IS A HIGHER RISK OF SEVERE DOWNBURST WINDS WITH LOCALIZED VERY HEAVY RAIN TO THE EAST OF TUCSON TODAY...WITH AN HIGHER RISK OF MORE WIDESPREAD VERY HEAVY RAINFALL WEST OF TUCSON. THUNDERSTORM ACTIVITY WILL BEGIN LATER THIS AFTERNOON IN THE EASTERN MOUNTAINS...PUSH INTO THE VALLEYS BY LATE AFTERNOON AND THEN PUSH WEST INTO THE LOWER DESERTS BY EARLY THIS EVENING. STORM MOTION WILL BE TO THE WEST NORTHWEST AT 15 MPH TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM ACTIVITY ACROSS SOUTHEAST ARIZONA WILL SLOWLY DECREASE THIS WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH CENTER MOVES FURTHER SOUTH...CUTTING OFF THE MOISTURE SUPPLY FROM THE SOUTH AND SOUTHEAST. HOWEVER...ENOUGH MOISTURE WILL STILL REMAIN IN PLACE FOR ISOLATED TO SCATTERED THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:47 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Jul 15, 7:03 PM MST | Severe Thunderstorm Warning | TWC | Graham | 42 min |
| Jul 15, 8:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 58 min |
| Jul 16, 12:45 AM MST | Flash Flood Warning | TWC | Santa Cruz | 60 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.